Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 71, NWS Jackson, KY

May 7, 1998Harlan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 7, 1998, 9:01 PM EDT for Harlan County, Kentucky. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 1998, 9:01 PM EDT (01:01 UTC)
Expired
May 7, 1998, 9:45 PM EDT
In force
44 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Harlan County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.0 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1998-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1998-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

968 
WUUS1 KJKL 080104 RRA
SVRJKL
KYC095-080145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
901 PM EDT THU MAY 7 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HARLAN COUNTY IN SOUTHEASTERN KENTUCKY

* UNTIL 945 PM EDT

* AT 900 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 25 MILES SOUTH OF HAZARD OR NEAR EVARTS...
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLOSPLINT BY 915 PM EDT
  CUMBERLAND AND BENHAM BY 930 PM EDT
  LYNCH BY 940 PM EDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

KH/CEG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:15 PM EDT, 6 hours 46 minutes earlier.

Area forecast discussion, May 7, 2:15 PM EDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
215 PM EDT THU MAY 7 1998

SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE OUT OF TN AND INTO SE KY
THIS AFTERNOON. BATCH GOING THROUGH RIGHT NOW IS THE SECOND BATCH WITH
MORE DEVELOPING IN CENTRAL KY. VWP FROM KJKL SHOWS GOOD CORE OF 40-50
KT WINDS FROM 5-16KFT...BUT SO FAR WE HAVEN/T BEEN ABLE TO TRANSLATE
ANY OF THAT DOWN TO THE SFC.

BEST INSTABILITIES ARE STILL DEPICTED ACROSS S TN...CLOSER TO THE NOSE
OF THE JET. MAY GET A BRIEF BREAK IN THE ACTION TONIGHT BUT BREAK WILL
BE SHORT UNTIL THE NEXT PIECE OF ENERGY MOVES OUT OF TX AND INTO THE
LOWER MISS VALLEY ON FRIDAY. MODEST TO HIGH POPS WARRANTED TONIGHT
WITH LIKELY POPS IN ORDER FOR FRIDAY UNTIL THE FRONT COMES THROUGH.
CFP NOT REALLY EXPECTED HERE UNTIL LATE FRIDAY AFTERNOON OR EARLY
FRIDAY EVENING.

TEMPS WILL NOT CHANGE TOO MUCH UNTIL SAT WITH CLDS HOLDING FAST MOST
OF THAT TIME.

STORMS HAVE REACHED SVR LEVELS ALONG TN BORDER. COORD WITH MRX.

JKL  57/68/59/70  +733
LOZ  59/73/60/72  +733

INGRAM

In the hours before

Local storm report, May 7, 4:20 PM EDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
420 PM EDT THU MAY 7 1998

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

420 PM     HYDEN                     KY   2.50 INCH HAIL
05/07/98   LESLIE
Local storm report, May 7, 5:22 PM EDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
420 PM EDT THU MAY 7 1998

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

420 PM     HYDEN                     KY   2.50 INCH HAIL
05/07/98   LESLIE

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:21 PM EDTSevere Thunderstorm WarningJKLMartin44 min
May 7, 10:34 PM EDTSevere Thunderstorm WarningJKLLetcher31 min
May 7, 11:37 PM EDTSevere Thunderstorm WarningJKLFloyd33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.